Your Recovery
Starts Here.

Overdose

Call Now To Get On The Road To Recovery

Addiction Treatment that
Just Works

Individualized treatment programs delivered in a comfortable, relaxed setting promote healing in your recovery journey.

*As required by law, all communications with Resurgence Behavioral Health are HIPAA Compliant and 100% Confidential

What is an Overdose?

You may overdose on a drug by taking a higher capacity of a substance than you can tolerate. No matter if the substance is legal, illegal, over-the-counter, or prescription. You may overdose on drugs intentionally or accidentally.

If you consume more than the recommended amount or enough to cause a harmful effect on your body and its functions, you are over overdosing. Overdosing on any harmful substance can lead to serious complications to your health, including death. To know how to overdose, you need to consider various factors.

The severity of an overdose depends on the type of drug, the amount you take, and your medical and physical capability to handle that drug.

Symptoms of Overdose

The symptoms of overdose may vary from a person to another. Below, you can find some common and universal symptoms:

  • Hallucinations or delusions
  • Convulsions
  • Tremors
  • Enlarged pupils
  • Aggression or violence
  • Agitation
  • Difficulty walking
  • Trouble breathing
  • Loss of consciousness
  • Drowsiness
  • Nausea and vomiting

Risk Factors

Below, you can find some factors that increase the chance of overdosing, such as:

1. Improper Storage of Drugs

If a drug is improperly stored, small children are an easy target, especially if they are young enough to put everything in their mouths. Children can quickly grab substances and accidentally overdose on a drug if you fail to store it in a safe place with proper sealing.

2. Lack of Following Instructions and Dosage

As an adult, even you can suffer from an overdose if you did not follow the instructions. Accidentally taking a higher dose or taking the substance earlier than directed may easily lead to overdosing from a drug.

3. History of Addiction, Misuse of Abuse

If you are intentionally consuming or using illicit drugs, you are at risk of a drug overdose, especially if this happens often or you have developed an addiction. This risk is higher if you are using the drug with alcohol, mixing different drugs, or using multiple drugs at the same time.

4. History of Mental Disorder

Mental disorders can also increase the risk factors of overdosing on a drug. Suicidal thoughts and depression can trigger an overdose. This is usually true when you did not treat your symptoms properly.

Most Common Drugs and Their Overdose

1. Depressant Overdose

Depressants that affect your central nervous system (CNS) include alcohol, benzodiazepines, and opioids. This type of depressant will slow your breathing and heart rate, lower your body temperature, and reduce blood pressure. This why these drugs have sedative effects on the body and help reduce anxiety, increase euphoric effects, and induce feelings of calmness.

When you consume high amounts of these depressants, you can develop adverse side effects such as overdose, respiratory failure, coma, or even death.

2. Opioid Overdose

Opioids are the easiest substance to overdose on, depending on how they function after consumption. The human body contains opioid receptors in different areas, such as the gastrointestinal tract, peripheral or central nervous system, and the brain. Using this substance activates the receptors and slows down your body.

When opioids overwhelm your body, all these receptors stop performing their functions and are blocked. This leads to a higher risk of overdosing, which can slow down the breathing until it stops. Different opioids can be less severe or more.

If you take heroin, the substance will take a few minutes to develop the effects of an overdose. However, if you are consuming fentanyl, it will induce an effect in seconds. This is the reason that in 2017, the US President announced a national opioid epidemic.

3. Alcohol Overdose

Here are some symptoms of alcohol overdose or alcohol poisoning:

  • Hypothermia, bluish skin color, paleness
  • Irregular breathing (10 seconds or more between breaths)
  • Slow breathing (fewer than 8 breaths per minute)
  • Seizures
  • Vomiting
  • Mental confusion

Here are most of the common risk factors that influence your chances of experiencing an alcohol overdose.

  • Drug use
  • Binge Drinking
  • Tolerance
  • Body size
  • Gender
  • Age
  • Other health conditions

Additional risks that occur by consuming more alcohol than your body can metabolize are:

  • Seizures due to low blood sugar levels
  • Hypothermia or cardiac arrest as a result of decreasing body temperature
  • The cessation or slowing down of gag reflex, heart rate, and breathing

4. Stimulant Overdose

Stimulants such as cocaine or meth work in the CNS, but the direction of opioids is the opposite. They will increase breathing, body temperature, blood pressure, and heart rate. A stimulant overdose occurs due to the blood circulation, respiratory system, and cardiovascular system working till the point of breaking down.

Here are some symptoms of stimulant overdose:

  • Shallow and irregular breathing
  • Cardiovascular collapse
  • Cardiac arrest
  • Stroke
  • Delirium
  • Severe hypertension
  • Disorientation or mental confusion
  • Irritability or agitation
  • Excessive sweating
  • Severe headache
  • Chest pain
  • Convulsions or seizures
  • Complete loss or getting in and out of the consciousness
  • Rapidly increasing pulse
  • A sudden increase in temperature or continuous high fever
  • Rigid or jerking limbs

What Happens When You Overdose on Pills?

People do not realize that they are experiencing an overdose, usually when they are largely influenced by the drug. Some common symptoms related to different overdose states include anxiety, extreme agitation, delirium, difficulty in breathing, severe headaches, seizures, or chest pain.

Pills produce severe side effects when you consume them in excess. Users often take one or two tablets or sometimes more at a time or after a short period of time. This pattern increases the risk of overdose. Some people take pills along with other drugs to produce intense and harmful side effects. Below, you will find some signs and symptoms of overdosing on pills:

1. Uncontrolled Body Movement

  • Headache and blurred vision
  • Anxiety and restlessness, even paranoia
  • Confusion and various changes in the mental status

2. Clenched Jaws

  • Vomiting, nausea, abdominal cramping
  • Elevated body temperature, excessive sweating, and chills

3. Irregular and Rapid Heart Rate

  • Chest pain
  • Increased blood pressure

4. Delayed Orgasm and Urinary Retention

Overdose and Withdrawal

As the drug is so powerful, you can easily overdose on flakka. The overdose symptoms and side effects include rhabdomyolysis and a rapid heartbeat, both of which require immediate medical attention. There is a possibility that the mental effects of flakka become permanent, as this substance also destroys neurons while preventing the recovery of neurotransmitters.

Here are some symptoms of overdosing with flakka:

  • Sweating
  • Feverish body temperature
  • Kidney failure
  • Rhabdomyolysis
  • Bizarre, aggressive behavior
  • Euphoria
  • Psychosis
  • Combativeness and anxiety
  • Very rapid heart rate
  • Hallucinations, especially of being chased or hunted
  • Paranoia

Withdrawal can also cause similar symptoms as other cathinone such as bath salts or cocaine, including depression and exhaustion.

Other Symptoms

Overdosing on ecstasy is when these symptoms are higher in intensity and emerge as dangerous conditions such as cardiac arrhythmias and renal failure.

Here are other symptoms of pill overdose:

  • Panic attacks
  • Seizures
  • Loss of consciousness
  • Fainting spells
  • Very high blood pressure
  • Dangerous and severe heating of the body or Hyperthermia

Withdrawal Symptoms

Pills affect your brain chemicals the same way as many other drugs do. However, there is no research confirming that pills are addictive. According to many users, they feel withdrawal symptoms, similar to those of any other addictive drug.

Some of these withdrawal symptoms are:

  • ¬†Appetite loss
  • Memory loss
  • Depression
  • Fatigue
  • Difficulty concentrating

Conclusion

You should know that it is difficult to treat an overdose at home. Even if an overdose has passed and you are feeling fine, there are still chances that your body is going through an adverse reaction. Taking the overdose victim to a rehabilitation center can make a huge difference.

If you or your loved one is suffering from addiction, contact our rehabilitation center at 855-458-0050 for more information. Our rehab center offers effective addiction relief programs to bring your loved ones back to a better life.

Addiction Treatment that
Just Works

Individualized treatment programs delivered in a comfortable, relaxed setting promote healing in your recovery journey.

Does your Insurance Cover Rehab?

At Resurgence, we accept most PPO insurance. Verify your insurance now.